Oct 11, 2012 12:00 PM by By Steven Reinberg and Margaret Steele
THURSDAY, Oct. 11 (HealthDay News) -- The toll in the meningitis outbreak apparently linked to contaminated steroid injections has risen to 14 deaths and 170 cases of infection in 11 states, U.S. health officials reported Thursday.
In the wake of the outbreak, members of Congress are calling for more regulatory oversight of the type of smaller, "compounding" pharmacy that distributed the steroid shots. And new information about the regulatory history of the company tied to the outbreak has begun to emerge.
All of the patients affected were thought to be injected with methylprednisolone acetate, a steroid drug commonly used for back pain that investigators suspect was tainted with a fungus usually found in leaf mold, according to the U.S. Centers for Disease Control and Prevention.
Health officials in the 23 states that received shipments of the steroid are trying to track down patients who got the injections. As many as 13,000 people may have gotten the shots, U.S. health officials have said.
The steroid was manufactured by a specialty pharmacy, New England Compounding Center of Framingham, Mass., which last month voluntarily recalled three lots of the steroid. It has since shut down operations and stopped distributing its products, health officials said.
According to story Thursday by the Associated Press, this is not the first time New England Compounding Center has encountered problems with contaminated vaccines. In 2007, the company settled a lawsuit that claimed that an 83-year-old man died in 2004 after contracting fatal bacterial meningitis from a shot produced by the compounding center. The pharmacy reached a settlement with the man's widow before the case went to trial, the AP said.
Another company, Ameridose, based in Westborough, Mass., has the same owners as New England Compounding Center and voluntarily shut down Wednesday for inspections. According to the AP, a business customer had recently complained that Ameridose neglected to separate sterile and non-sterile products it had warehoused.
According to The New York Times, New England Compounding Center is relatively small, with 49 employees. Compounding pharmacies are not subject to the same oversight from the U.S. Food and Drug Administration as regular drug stores are, and members of Congress now say the outbreak points to a need for more regulatory control.
"This incident raises serious concerns about the scope of the practice of pharmacy compounding in the United States and the current patchwork of federal and state laws," according to a statement by Rep. Henry Waxman, (D-Calif.) and two other Democrats on the House Energy and Commerce Committee, Rep. Diana DeGette of Colorado and Rep. Frank Pallone Jr. of New Jersey, the Times reported.
Republicans form the majority on the committee, but a spokeswoman for Republican committee chair Fred Upton of Michigan, told the Times that he and three other Republican members would join a request for an inquiry.
Rep. Edward Markey, a Massachusetts Democrat who represents the district that's home to New England Compounding Center, said he would push for legislation that requires compounding pharmacies that distribute products across state lines to register with the FDA.
It's still not known how many of the steroid shots were contaminated with the fungus that causes this rare type of meningitis, so it's not clear how many people might be at risk of infection, the Associated Press reported.
The 13,000 figure includes not only people who got injections for back pain and are most at risk for meningitis, but also others who received injections for pain in their knees and shoulders.
There was no breakdown on the number of back injections, said Curtis Allen, a spokesman for the CDC.
On Thursday, the CDC had the following state-by-state breakdown of cases: Florida: 7 cases, including 2 deaths; Idaho, 1 case; Indiana: 21 cases, including 1 death; Maryland: 13 cases, including 1 death; Michigan: 39 cases, including 3 deaths; Minnesota: 3 cases; New Jersey: 2 cases; North Carolina: 2 cases; Ohio: 3 cases; Tennessee: 49 cases, including 6 deaths; Virginia: 30 cases, including 1 death.
The CDC last week released a list of the approximately 75 health-care facilities that received contaminated product.
U.S. health officials said they expect to see more cases of the rare type of meningitis, which is not contagious, because symptoms can take a month or more to appear.
All of the infected patients are thought to have received the medication from the Massachusetts pharmacy, according to the CDC.
Infected patients have developed a variety of symptoms approximately one to four weeks following their injection. Symptoms include fever, new or worsening headache, nausea, and "new neurological deficit [consistent with deep brain stroke]," the CDC said in a news release. Some of these patients' symptoms were very mild in nature. Cerebrospinal fluid from these patients has shown findings consistent with meningitis, the agency said.
Doctors should immediately contact patients who have had an injection from any of the three lots to see if they're having any symptoms, the CDC said.
Patients who have had a steroid injection since July, and have any of the following symptoms, should talk to their doctor as soon as possible: worsening headache, fever, sensitivity to light, stiff neck, new weakness or numbness in any part of your body, slurred speech.
The steroid injection procedure -- called lumbar epidural steroid injection -- is a common treatment for back pain that has not responded to medicines, physical therapy or other nonsurgical treatments.
Infected patients must receive intravenous drugs in a hospital.
Treatment can take weeks if not months, because these infections are difficult to treat, explained Dr. William Schaffner, an infectious disease expert at Vanderbilt University Medical Center in Nashville. And the drugs can have severe side effects, including affecting kidney function, he added.
Although the steroid is the primary target of investigation, health officials haven't ruled out the antiseptic and anesthetic used during the injections as a possible cause of the outbreak, experts said.
The U.S. National Library of Medicine has more about injections for back pain.